Illinois, 2017

Hail and Damaging Winds in Illinois, June 14, 2017

June 14, 2017 · NWS ILX · 27 events in 12 counties and zones

An upper-level disturbance interacted with a warm and humid airmass to trigger scattered severe thunderstorms during the afternoon and early evening of June 14th. Most of the storms were focused across the Illinois River Valley, where numerous trees were blown down and hail up to the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$395,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacted with a warm and humid airmass to trigger scattered severe thunderstorms during the afternoon and early evening of June 14th. Most of the storms were focused across the Illinois River Valley, where numerous trees were blown down and hail up to the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 11:56 AM CST, 34 minutes earlier.

Area forecast discussion, Jun 14, 11:56 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1256 PM CDT Wed Jun 14 2017

.UPDATE...
Issued at 1040 AM CDT Wed Jun 14 2017

Warm sector destabilization is being aided by surface dewpoints in
the low 70s. Scattered showers and isolated storms have already
bubble up along and west of I-55, with slow movement to the NE.
There remains a large spread in the high res model solutions as to
timing and coverage of storms the rest of the day today. Will
continue with our trend of PoPs ramping up to a peak in the last
half of the afternoon and into early evening as a squall line
moves from west to east through central IL, which is closer to the
NAMnest solution. HRRR has broken lines of storms, and much less
organized, with storms generally east and southeast of our
counties by 00z/7pm. MUCAPEs are projected to climb into the
2500-3500 J/kg for areas west of I-57, with no CIN and 0-3km
helicity of 150-200 m2/s2. A few of the stronger updrafts may
begin to rotate this afternoon, but the primary hazard still looks
to be damaging downburst winds.

ILX will be sending up a special 18z/1pm upper air balloon to aid
SPC in severe potential analysis early this afternoon. That data
will give us a better handle on local shear and stability as we
approach peak heating.

Main updates this morning were minor adjustments to PoPs and
weather. High temps look on track, due to limited morning
showers/storms and plenty of sunshine across the area. Updated
forecast info is already available.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 340 AM CDT Wed Jun 14 2017

08z/3am radar mosaic shows several bands of convection ahead of a
slowly approaching cold front from Minnesota southward across
western Iowa into Kansas.  This activity is generally moving N/NE
and is expected to remain well west of central Illinois through
dawn.  As outflow from these storms slowly approaches from the west,
scattered thunderstorms will develop across the Illinois River
Valley by mid to late morning, then further east across the
remainder of the KILX CWA this afternoon.  With SBCAPES progged to
reach the 3000-4000J/kg range, any storms that occur later today
will develop vigorous updrafts and will thus be capable of
producing large hail and damaging wind gusts.  Heavy rainfall
will also be a concern with the storms, as slow movement and high
precipitable water values of 1.75-2.00 contribute to a localized
flash flooding threat.  Based on model consensus, it appears the
primary time frame for potential severe weather will be from noon
to 8pm.  Have carried high chance PoPs across the board with
afternoon high temperatures reaching the lower 90s.  30kt 850mb
jet will likely enhance areal coverage of showers and
thunderstorms late tonight, so have bumped PoPs to likely from
late evening through the overnight hours.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 340 AM CDT Wed Jun 14 2017

Warm and unsettled weather will prevail through the weekend, before
a significant pattern change brings cooler/drier weather by early
next week.  The initial surge of convection from tonight will be
ongoing across the E/SE CWA Thursday morning, then will push into
the Ohio River Valley by afternoon.  Subsidence in the wake of this
system will then provide dry weather through Thursday night.

A series of short-waves will pass through the region Friday through
Sunday, bringing periodic rain chances.  It appears the strongest
waves and thus the greatest rain chances will arrive Friday night,
then again Saturday night into Sunday.  Have therefore focused
highest PoPs during those times with just slight chances elsewhere.
The final wave will carve out a significant trough over the Great
Lakes and push a strong cold front through central Illinois on
Sunday.  Based on the timing of the boundary, storms will become
most widespread along/south of I-70 by Sunday afternoon.  Once the
front sinks south of the area, cooler and drier weather will be on
tap early next week.  High temperatures will only reach the lower
80s by Monday and Tuesday, with overnight lows dipping into the
upper 50s and lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed Jun 14 2017

Boundary layer destabilization becoming more pronounced, with
storm coverage expanding. Still plenty of uncertainty with
convective mode and timing of any line of storms. Based on current
storm coverage, a broken line of storms appears more likely. Have
made an attempt to focus on the most likely 2 hour period each
TAF location will be affected by any strong/severe storms. Those
periods are concentrated this afternoon for all but CMI, that
extends to 01z. Will make adjustments to timing once the
convection approaches any terminal site.

There should be a significant reduction in storm coverage after
01z/03z, based on NAM-nest and RAP updates. Have left in a VCSH
overnight just in case a few showers bubble up behind the line.

Winds should generally remain at or below 10kt from the southwest,
outside of any thunderstorm wind gusts. Little change in air mass
expected throughout this TAF period, so no prevailing wind shifts
expected.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Shimon
Hazardous weather outlook, Jun 14, 11:00 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1200 PM CDT Wed Jun 14 2017

ILZ027>031-036>038-040>043-047>053-151100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
1200 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will increase in coverage and intensity this
afternoon. There is a slight risk that thunderstorms from early
this afternoon through evening may contain locally damaging wind
gusts and large hail, with a low probability of an isolated
tornado or two mainly northwest of the Illinois River. Locally
heavy rain and cloud to ground lightning will also be hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
morning. There is a marginal risk of severe thunderstorms for
Friday into Friday night, and potential for additional severe
thunderstorms Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ044>046-054>057-061>063-066>068-071>073-151100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
1200 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A chance for thunderstorms will develop by middle afternoon, with
occasional thunderstorms possible through Thursday morning. There
is a slight risk that thunderstorms from middle afternoon
through evening may contain locally damaging wind gusts and large
hail. Locally heavy rain and cloud to ground lightning will also
be hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
afternoon. The highest thunderstorm chances are Friday night and
Saturday night into Sunday. Although severe weather is not
expected at this time, strong storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Barker

The radar

The Lincoln radar (KILX), 48 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, McLean

When
June 14, 12:30 PM CST to 12:35 PM CST
Where
McLean County, Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.480, -88.980

Thunderstorm Wind, Schuyler

When
June 14, 1:18 PM CST to 1:23 PM CST
Where
Schuyler County, 5.92 mi SW of Frederick
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.010, -90.510

Numerous tree branches up to 15 inches in diameter were snapped off.

Thunderstorm Wind, Schuyler

When
June 14, 1:20 PM CST to 1:25 PM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.120, -90.570

Several large trees and tree branches were blown down.

Thunderstorm Wind, Shelby

When
June 14, 1:48 PM CST to 1:53 PM CST
Where
Shelby County, 5 mi SSW of Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.283, -88.656

Several trees were damaged.

Thunderstorm Wind, Shelby

When
June 14, 1:55 PM CST to 2:00 PM CST
Where
Shelby County, Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
39.350, -88.620

A shed was damaged and an attic vent was blown off a house. Several tree branches were blown down as well.

Hail, Fulton

When
June 14, 1:57 PM CST to 2:02 PM CST
Where
Fulton County, 0.3 mi N of Fairview
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.634, -90.170

Thunderstorm Wind, Coles

When
June 14, 2:08 PM CST to 2:13 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.480, -88.370

A porch roof was flipped onto a house.

Thunderstorm Wind, Peoria

When
June 14, 2:18 PM CST to 2:23 PM CST
Where
Peoria County, 2.07 mi N of Elmwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.810, -89.970

An 18 to 24-inch diameter tree was blown down.

Hail, Stark

When
June 14, 2:22 PM CST to 2:27 PM CST
Where
Stark County, Toulon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.100, -89.870

Thunderstorm Wind, Stark

When
June 14, 2:27 PM CST to 2:32 PM CST
Where
Stark County, Wyoming
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.070, -89.770

A tree was blown onto a house.

Thunderstorm Wind, Peoria

When
June 14, 2:28 PM CST to 2:33 PM CST
Where
Peoria County, Bellevue
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.680, -89.680

A large tree was blown down.

Thunderstorm Wind, Peoria

When
June 14, 2:38 PM CST to 2:43 PM CST
Where
Peoria County, 0.96 mi NE of Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.739, -89.556

A large tree was snapped off at the base on Grandview Drive.

Thunderstorm Wind, Peoria

When
June 14, 2:38 PM CST to 2:43 PM CST
Where
Peoria County, 0.97 mi SSW of Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.737, -89.636

Numerous 10-inch diameter tree limbs were blown down on Westport Road.

Thunderstorm Wind, Peoria

When
June 14, 2:39 PM CST to 2:44 PM CST
Where
Peoria County, Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.730, -89.570

Numerous tree limbs and power lines were blown down in Peoria Heights.

Thunderstorm Wind, Woodford

When
June 14, 2:42 PM CST to 2:47 PM CST
Where
Woodford County, 0.5 mi N of Spring Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.827, -89.520

Numerous trees were blown down.

Thunderstorm Wind, Woodford

When
June 14, 2:45 PM CST to 2:50 PM CST
Where
Woodford County, 6.13 mi WSW of Wilbern to 8.94 mi SW of Wilbern
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.917, -89.429

Numerous trees were blown down along Highway 26 from the Woodford-Marshall County line southward for about 3 miles.

Thunderstorm Wind, Peoria

When
June 14, 2:45 PM CST to 2:50 PM CST
Where
Peoria County, 0.87 mi SW of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.910, -89.490

An 8-inch diameter tree branch was blown down.

Hail, Peoria

When
June 14, 2:47 PM CST to 2:52 PM CST
Where
Peoria County, 0.57 mi NE of Peoria Mt Hawley Arp
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.806, -89.613

Thunderstorm Wind, Woodford

When
June 14, 3:00 PM CST to 3:05 PM CST
Where
Woodford County, Metamora
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.780, -89.350

Numerous trees were blown down.

Thunderstorm Wind, Woodford

When
June 14, 3:00 PM CST to 3:05 PM CST
Where
Woodford County, Low Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.870, -89.320

Numerous trees were blown down.

Thunderstorm Wind, McLean

When
June 14, 3:30 PM CST to 3:35 PM CST
Where
McLean County, 3.48 mi SW of Le Roy
Measured
52 kt (60 mph) estimated gust
Property damage
$55,000
Reported by
Public
Coordinates
40.310, -88.810

A concrete silo was destroyed and numerous tree limbs were blown down.

Thunderstorm Wind, McLean

When
June 14, 3:35 PM CST to 3:40 PM CST
Where
McLean County, Le Roy
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.350, -88.770

Numerous tree branches were blown down.

Thunderstorm Wind, McLean

When
June 14, 3:50 PM CST to 3:55 PM CST
Where
McLean County, Bellflower
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.330, -88.520

A large tree limb was blown down near Bellflower.

Hail, Vermilion

When
June 14, 4:13 PM CST to 4:18 PM CST
Where
Vermilion County, Hoopeston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Thunderstorm Wind, Champaign

When
June 14, 4:21 PM CST to 4:26 PM CST
Where
Champaign County, Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.380, -88.130

A large tree limb was blown down.

Thunderstorm Wind, Menard

When
June 14, 5:45 PM CST to 5:50 PM CST
Where
Menard County, Petersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.020, -89.850

A large tree was blown down.

Thunderstorm Wind, Sangamon

When
June 14, 6:00 PM CST to 6:05 PM CST
Where
Sangamon County, 0.87 mi NE of Mildred
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.780, -89.640

A 6 to 8-inch diameter tree limb was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700248, 700253, 700254, 700255, 700256, 700249, 700257, 700258, 700250, 700259, 700260, 700261, 700262, 700263, 700264, 700265, 700266, 700251, 700267, 700268, 700269, 700270, 700271, 700252, 700272, 700273, 700274.